Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 139, NWS Quad Cities, IA

July 10, 20174 counties in Iowa; Jo Daviess County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 10, 2017, 2:42 AM CDT for 4 counties in Iowa; Jo Daviess County, Illinois. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2017, 2:42 AM CDT (07:42 UTC)
Expired
Jul 10, 2017, 3:32 AM CDT
In force
50 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clinton County, IA, Dubuque County, IA, Jackson County, IA, Jones County, IA, Jo Daviess County, IL

The radar

The Quad Cities radar (KDVN), 88 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 2:42 AM CDTTSTM WND DMGDurango, IASEVERAL SMALL TREES AND BRANCHES DOWN. SPORADIC DAMAGE.
Jul 10, 2:54 AM CDTTSTM WND DMGCenter Junction, IALARGE TREE ON A HOUSE. TREE BLOCKING A ROAD. CORN SNAPPED OFF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 7.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2017-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 475 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2017-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
475 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1980 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

548 
WUUS53 KDVN 100742
SVRDVN
ILC085-IAC045-061-097-105-100845-
/O.NEW.KDVN.SV.W.0139.170710T0742Z-170710T0845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
242 AM CDT MON JUL 10 2017

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Jo Daviess County in northwestern Illinois...
  Jackson County in east central Iowa...
  Dubuque County in northeastern Iowa...
  Jones County in east central Iowa...
  Northwestern Clinton County in east central Iowa...

* Until 345 AM CDT

* At 242 AM CDT, severe thunderstorms were located along a line
  extending from near Rickardsville to Stone City, moving east at 45
  mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Dubuque, Maquoketa, Anamosa, Galena, Asbury, Monticello, Bellevue,
  Cascade, Epworth, East Dubuque, Farley, Warren, Peosta, Hanover,
  Elizabeth, Woodbine, Delmar, Wyoming, Oxford Junction and Lost
  Nation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4263 9070 4251 9064 4251 8994 4190 9065
      4206 9137 4217 9136 4230 9122 4230 9113
      4238 9113 4266 9082
TIME...MOT...LOC 0742Z 280DEG 37KT 4258 9083 4213 9134 

HAIL...<.75IN
WIND...60MPH
 
$$

12
3 follow-up statements
636 
WWUS53 KDVN 100811
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
311 AM CDT MON JUL 10 2017

ILC085-IAC045-061-097-105-100845-
/O.CON.KDVN.SV.W.0139.000000T0000Z-170710T0845Z/
Jo Daviess IL-Jackson IA-Dubuque IA-Jones IA-Clinton IA-
311 AM CDT MON JUL 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR JO DAVIESS...JACKSON...SOUTHEASTERN DUBUQUE...SOUTHEASTERN JONES
AND NORTHWESTERN CLINTON COUNTIES...

At 310 AM CDT, severe thunderstorms were located along a line
extending from near Council Hill to near Oxford Junction, moving east
at 40 TO 45 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Dubuque, Maquoketa, Galena, Bellevue, East Dubuque, Warren, Hanover,
Elizabeth, Woodbine, Delmar, Wyoming, Oxford Junction, Lost Nation,
Andrew, Scales Mound, Apple River, La Motte, Menominee, Onslow and
Monmouth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4251 8994 4190 9065 4204 9130 4223 9105
      4253 9065 4251 9064
TIME...MOT...LOC 0810Z 288DEG 40KT 4245 9037 4198 9102 

HAIL...<.75IN
WIND...60MPH
 
$$

12
105 
WWUS53 KDVN 100822
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
322 AM CDT MON JUL 10 2017

IAC061-100832-
/O.CAN.KDVN.SV.W.0139.000000T0000Z-170710T0845Z/
Dubuque IA-
322 AM CDT MON JUL 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DUBUQUE COUNTY IS
CANCELLED...

The storms which prompted the warning have moved east out of the 
warned area. Therefore, the warning has been cancelled.

LAT...LON 4190 9065 4204 9130 4230 9075 4230 9067
      4234 9067 4238 9058 4238 9048 4240 9052
      4241 9053 4248 9038 4251 8995
TIME...MOT...LOC 0822Z 286DEG 35KT 4233 9033 4196 9089 

$$

ILC085-IAC045-097-105-100845-
/O.CON.KDVN.SV.W.0139.000000T0000Z-170710T0845Z/
Jo Daviess IL-Jackson IA-Jones IA-Clinton IA-
322 AM CDT MON JUL 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR CENTRAL JO DAVIESS...JACKSON...SOUTHERN JONES AND NORTHWESTERN
CLINTON COUNTIES...

At 322 AM CDT, severe thunderstorms were located along a line
extending from near Elizabeth to near Oxford Junction, moving east at
40 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Maquoketa, Galena, Bellevue, Warren, Hanover, Elizabeth, Woodbine,
Delmar, Wyoming, Oxford Junction, Lost Nation, Andrew, Scales Mound,
Apple River, La Motte, Onslow, Monmouth, Springbrook, St. Donatus and
Center Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4190 9065 4204 9130 4230 9075 4230 9067
      4234 9067 4238 9058 4238 9048 4240 9052
      4241 9053 4248 9038 4251 8995
TIME...MOT...LOC 0822Z 286DEG 35KT 4233 9033 4196 9089 

HAIL...<.75IN
WIND...60MPH
 
$$

12
212 
WWUS53 KDVN 100832
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
332 AM CDT MON JUL 10 2017

IAC045-097-105-ILC085-100842-
/O.CAN.KDVN.SV.W.0139.000000T0000Z-170710T0845Z/
Jo Daviess IL-Jackson IA-Jones IA-Clinton IA-
332 AM CDT MON JUL 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL JO DAVIESS...
JACKSON...SOUTHERN JONES AND NORTHWESTERN CLINTON COUNTIES IS
CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds up 
to 40 MPH and heavy rain are still possible with these thunderstorms.

LAT...LON 4190 9065 4204 9130 4230 9075 4230 9067
      4234 9067 4238 9058 4238 9048 4240 9052
      4241 9053 4248 9038 4251 8995
TIME...MOT...LOC 0831Z 280DEG 37KT 4231 9020 4194 9076 

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:10 AM CDT, 32 minutes earlier.

Area forecast discussion, Jul 10, 2:10 AM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
210 AM CDT Mon Jul 10 2017

.SYNOPSIS...
Issued at 136 AM CDT Mon Jul 10 2017

A large MCS continue to move southeast through IA/MN/WI as of 1
AM. The two main focusing mechanisms appear to be a warm advection
wing near 700mb over central to southeast WI, and another band of
intense updrafts at the edge of the cap, from south central MN to
near Fort Dodge. The southern flank of this will impact our area
through 15Z with heavy rain, and possibly damaging winds and hail.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 136 AM CDT Mon Jul 10 2017

The forecast for today will focus on timing out the morning
storms, and increasing the heat and humidity. The front is
expected to be north of the CWA today, and with the expected
rainfall this morning, we should see a very humid day take place.
By late morning, clearing should occur in most areas, with heat
index readings near 90 north to near 100 south. This is near
advisory, but with the uncertainty of storm/cloud evolution, will
not issue any heat related headlines on this shift. The cap that
is is holding over southwest Iowa will advect northeast today,
making the prospect for additional surface based storms in our
area a very low confidence outlook. There is a low chance an
isolated storm could fire in the south today on outflow
convergence, and if it did, a strong storm would be likely. ERVIN

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 136 AM CDT Mon Jul 10 2017

Hot and humid weather will continue through Thursday, with low
confidence chance for showers and thunderstorms. The air mass will
remain very moist, and storms will carry a locally heavy rain
threat when the occur. As of now, the hottest day appears to be
Wednesday which continues to show potential for a heat advisory
during the afternoon and evening hours, when heat indexes reach
the 95 to 103 range. By Thursday, the front is expected to move
south, shifting the heat threat away from the region, at least for
a day. By Friday and Saturday, another cool front will approach
from the north, with temperatures rebounding back to the upper
80s, and a return to the upper 60s. A low chance for storms is
included for the upcoming front, which does not appear to be
strongly forced at this time.
ERVIN

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
ISSUED AT 1155 PM CDT Sun Jul 9 2017

Latest upstream radar trends support slightly slower timing for
overnight storms at KCID/KDBQ/KMLI. Still some uncertainty as to
the eventual intensity of winds and have toned them down slightly.
Mainly MVFR ceilings and periods of IFR visibilities will likely
accompany the storms, with a period of MVFR ceilings lingering
into Monday morning. The chance of showers and storms is low at
KBRL.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...Ervin
AVIATION...RP Kinney
Hazardous weather outlook, Jul 9, 8:10 PM CDT, 6 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
810 PM CDT Sun Jul 9 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-110115-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
810 PM CDT Sun Jul 9 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TONIGHT

The Storm Prediction Center has an enhanced risk for severe
thunderstorms along the Highway 20 corridor during the overnight
hours. A slight risk extends southward to include the Interstate
80 corridor, with a marginal risk as far south as southeast Iowa
and western Illinois.

A line of severe thunderstorms, with bowing segments producing
swaths of very damaging winds, is expected to push into the
northern half of the outlook area mainly after midnight. Damaging
winds of up to 70 mph, with swaths of around 80 mph appears likely,
especially in the enhanced risk area.

Backbuilding or repeating thunderstorms over generally the same
area in the wake of the intense bow echo will produce torrential
rainfall, with amounts of several inches in a short time possible.
Any areas that receive this amount of rain may lead to flash flooding
and rapid rises on creeks and streams.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The Storm Prediction Center has a slight risk of severe thunderstorms
Monday afternoon, east of a Carthage to Aledo Illinois line. A
marginal risk exists for the remainder of the outlook area.

Thunderstorms will continue to be possible, as a stalled front
remains over the area through Thursday. There will be a threat for
heavy rainfall, as well as damaging winds from occasional rounds
of storms during this period. At this time, the timing of the
periods of storms are not certain, but the main threat does
appear to be heavy rain rates and eventual flooding.

Very moist air will combine with hot temperatures, to bring
afternoon heat index readings to the 95 to 105 range Monday
through Wednesday. Locations along and south of Interstate 80 are
most at risk for the intense heat, as clouds and thunderstorms
could offset the heat farther north.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed between 12 am and 7 am
early Monday morning, mainly along and north of Interstate 80.

Haase/RP Kinney

In the hours before

Special weather statement, Jul 10, 2:07 AM CDT, 35 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
207 AM CDT MON JUL 10 2017

IAC019-055-061-105-113-100800-
Buchanan-Dubuque-Jones-Delaware-Linn-
207 AM CDT MON JUL 10 2017

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN BUCHANAN...
DUBUQUE...NORTHERN JONES...DELAWARE AND NORTHEASTERN LINN COUNTIES
UNTIL 300 AM CDT...

At 205 AM CDT, a cluster of strong thunderstorms were located near
Dundee, or near Manchester, moving southeast at 40 mph.

Wind gusts up to 50 mph and dime size hail are possible with these
storms as they pass by.

Locations impacted include...
Dubuque, Manchester, Asbury, Dyersville, Monticello, Cascade,
Epworth, Farley, Peosta, Edgewood, Earlville, Coggon, Hopkinton,
Delhi, New Vienna, Colesburg, Worthington, Holy Cross, Ryan and
Greeley.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4261 9069 4258 9068 4230 9084 4229 9090
      4218 9090 4210 9094 4232 9173 4265 9154
      4265 9112
TIME...MOT...LOC 0705Z 290DEG 36KT 4256 9147

12

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 2:07 AM CDTSpecial Weather StatementDVNDelaware, Dubuque53 min
Jul 10, 3:52 AM CDTSpecial Weather StatementDVNScott53 min
Jul 10, 4:32 AM CDTSpecial Weather StatementDVNDes Moines, Henry, Louisa, Muscatine, Washington58 min
Jul 10, 4:48 AM CDTSevere Thunderstorm WarningDVNDes Moines, Louisa42 min
Jul 10, 5:15 AM CDTSevere Thunderstorm WarningDVNHenry, Jefferson, Louisa, Washington27 min
Jul 10, 2:20 PM CDTHeat AdvisoryDVNDes Moines, Henry, Iowa, Jefferson, Johnson, Keokuk and 5 more5 hr
Jul 10, 4:41 PM CDTSpecial Weather StatementDVNScott64 min
Jul 10, 6:05 PM CDTSpecial Weather StatementDVNLee40 min
Jul 10, 6:38 PM CDTSevere Thunderstorm WarningDVNDes Moines, Lee67 min
Jul 10, 5:21 AM CDTSevere Thunderstorm WarningDVNHancock, Henderson, McDonough, Warren54 min
Jul 10, 6:11 AM CDTSpecial Weather StatementDVNPutnam34 min
Jul 10, 7:25 AM CDTSpecial Weather StatementDVNHancock, McDonough65 min
Jul 10, 6:10 PM CDTSpecial Weather StatementDVNMcDonough35 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.